Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS New Orleans, LA

May 16, 2008Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 16, 2008, 7:27 AM CDT for Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2008, 7:27 AM CDT (12:27 UTC)
Expired
May 16, 2008, 10:30 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 161229
FFWLIX
MSC059-161530-
/O.NEW.KLIX.FF.W.0014.080516T1227Z-080516T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
727 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA...

* UNTIL 1030 AM CDT

* AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE SOUTH HALF OF JACKSON 
  COUNTY.

STORMS THIS MORNING HAVE PRODUCED 3 TO 5 INCHES OF RAIN FROM GAUTIER 
TO MOSS POINT. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3042 8885 3059 8888 3060 8886 3057 8842
      3034 8841 3032 8852 3036 8860 3033 8867
      3033 8875
TIME...MOT...LOC 1227Z 180DEG 0KT 3044 8861

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:04 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 16, 4:04 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 AM CDT FRI MAY 16 2008

.SHORT TERM...
READY FOR ANOTHER RAINY DAY...OR AT LEAST MORNING? ANOTHER IN A
LINE OF DISTURBANCES WILL MOVE ALONG THE COLD FRONTAL AXIS TODAY.
THIS IS CURRENTLY BEGINNING OVER THE NW GULF. SH/TS CELLS WILL
MOVE NE AT 25 KNOTS THIS MORNING THEN BECOME EASTBOUND AND SPEED
UP TO AROUND 40 KNOTS BY NOON. SO FLOODING SHOULD NOT BE A PROBLEM
OVER THE NORTH SHORE BUT SOME TRAINING ISSUED MAY SET UP FOR A
TIME OVER AREAS SOUTH OF THE LAKE AND WILL HAVE TO BE WATCHED.

AS FAR AS SEVERE WX...WE HAVE HAD OUR SHARE THE PAST FEW DAYS. BUT
TODAY WILL BE A LITTLE DIFFERENT. TS THAT DEVELOP TODAY DO NOT
HAVE THE NUMBERS TO SUPPORT SEVERE CRITERIA OVER THE NORTH SHORE
AND MOST OF SOUTHERN MISSISSIPPI. CONDITIONS CHANGE SOMEWHAT AS
ONE HEADS SOUTHWARD TOWARD THE COAST. IF I HAD TO DRAW A LINE FOR
AN AREA WITH THE BEST CONDITIONAL PROBABILITIES IT WOULD BE FROM
THIBODEAUX TO PICAYUNE AND ALL AREAS SOUTH AND EAST...ESPECIALLY
OVER THE GULF COASTAL WATERS. THESE PRIME CONDITIONS WILL SINK
TOWARD THE COAST ALL MORNING. WILL BRING THIS UP IN THE HWO THIS
MORNING WITH STRONGER EMPHASIS ON MARINE WATERS. MAIN HAZARDS ON
LAND FOR THE AREAS MENTIONED ABOVE WILL INCLUDE STRONG DAMAGING
WINDS AND FREQUENT LIGHTNING. 500 TEMPS ARE QUITE WARM AT AROUND
-7C SO HAIL IF ANY SHOULD BE SMALL FOR THESE LAND AREAS. NUMBERS
SUPPORTING TORNADIC DEVELOPMENT ARE LOW UNTIL WE GET OVER THE
COASTAL WATERS. WILL MENTION WATERSPOUT POSSIBILITIES...LARGE
HAIL...STRONG WINDS 40+ KNOTS...CONTINUOUS LIGHTNING FOR THE GULF
WATERS TODAY.

ALL THIS ACTIVITY SHOULD BEGIN TO DECREASE AS WE MOVE THROUGH THE
AFTERNOON. THE COLD FRONT MOVES SLOWLY INTO THE GULF BRINGING THE
LARGE AREAS OF SH/TS WITH IT. THE WEEKEND LOOKS GOOD AS DOES THE
FIRST PART OF NEXT WEEK.

.LONG TERM...
SOME MORE CHANGES ARE COMING FOR THE EXTENDED. A VERY STRONG 170KT JET
AT 30H IS CURRENTLY MOVING OVER THE WEST PAC AND WILL INTRODUCE
ITSELF TO AN EAST PAC TROUGH MONDAY. THE UPPER RIDGE OVER THE WEST COAST
IS QUITE EXTENSIVE AND STRONG BUT WILL BE NO MATCH FOR THE PAC JET
MOVING INTO ITS WEST SIDE. THE JET WILL BE STRONG ENOUGH TO DEEPEN
THE EAST PAC TROUGH PROGRESSING THE TROUGH OVER THE RIDGE
EFFECTIVELY FLATTENING AND SHOVING IT EAST. BY THE END OF THE
FORESEEABLE EXTENDED...THE JET IS ABLE TO CARVE OUT A HUGE UPPER
TROUGH TAKING UP MUCH OF NORTH AMERICA. KEEP IN MIND THIS IS
SEVERAL DAYS OUT BUT CURRENT GLOBAL MODELS ARE ALREADY PICKING UP
AND INITIALIZING ON THE STRONG PAC JET.

&&

.AVIATION...
IFR RULES WILL APPLY FOR SCATTERED LOW CEILINGS THIS MORNING.
THESE WILL LIFT SOMEWHAT DURING THE MORNING. BUT AREAS OF
CONVECTION WILL STAY WITH US THROUGH NOON BEFORE WEAKENING DURING
THE AFTERNOON.

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  55  81  57 /  40   0   0  10
BTR  79  57  84  59 /  50   0   0  10
MSY  79  62  81  62 /  70  10   0  10
GPT  80  59  80  60 /  70  10   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, May 16, 4:22 AM CDT, 3 hours 5 minutes before
LAZ058>062-065-161015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT FRI MAY 16 2008

...HEAVY RAIN MOVING FROM THIBODAUX TO NEW ORLEANS...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTHERN LAFOURCHE PARISH TO
THE NEW ORLEANS METRO AREA. TRAINING OF RAINFALL ALONG THIS STRETCH
AND BOUTTE...KENNER...DESTREHAN AND OTHER NEIGHBORING CITIES WILL
LIKELY RECEIVE UP TO 2 INCHES OF RAIN THROUGH 530 AM THIS MORNING.

BE PREPARED TO TAKE QUICK ACTION IF A FLASH FLOOD WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 16, 6:25 AM CDT, 1 hour 2 minutes before
LAZ061-063-064-068>070-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 AM CDT FRI MAY 16 2008

...LINE OF THUNDERSTORM WITH HEAVY RAIN MOVING SOUTH OF
   NEW ORLEANS...

AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM BAY
ST. LOUIS TO MYRTLE GROVE...MOVING SOUTHEAST AT 10 MPH.

THE MAIN THREAT WILL BE HEAVY RAINFALL OVER MYRTLE GROVE...YSCLOSKEY...
POINTE A LA HACHE...PORT SULPHUR AND EMPIRE THROUGH 8 AM THIS MORNING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 16, 6:46 AM CDT, 41 minutes before
LAZ066>068-161245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
646 AM CDT FRI MAY 16 2008

...THUNDERSTORM WITH HEAVY RAIN FROM MYRTLE GROVE TO SOUTH OF DULAC...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM MYRTLE
GROVE TO SOUTH OF DULAC...MOVING SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...LEEVILLE AT 730
AM...GRAND ISLE AT 745 AM. RAINFALL AMOUNTS OF 3 INCHES ARE POSSIBLE.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:26 AM CDTRiver Flood WarningLIXHancock, Pearl River7 days

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.